Hail, Chase
- When
- May 21, 6:50 PM CST
- Where
- Chase County, 0.54 mi W of Cottonwood Falls
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 38.370, -96.540
A persistent upper level disturbance sparked a few strong to severe thunderstorms over Chase county during the evening of the 21st. Hail up to the size of quarters was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A persistent upper level disturbance sparked a few strong to severe thunderstorms over Chase county during the evening of the 21st. Hail up to the size of quarters was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at May 21, 6:16 PM CST, 34 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 716 PM CDT SAT MAY 21 2011 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU MAIN AVIATION FORECAST CONCERN IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND MVFR CONDITIONS BY MORNING IN SOUTH CENTRAL AND SOUTHEASTERN KANSAS. CURRENT TRENDS IN CONVECTION LOOK TO MISS ALL TERMINALS...BUT KCNU COULD STILL BE IMPACTED. ALTHOUGH DUE TO LOW CONFIDENCE HAVE REMOVED CB AND VCTS. EXPECT WINDS TO DIMINISH AS SUN SETS AND WINDS WILL GENERALLY BE LIGHT. AT KICT AND KCNU SOME ELEVATED MOISTURE AND BOUNDARY LAYER COOLING WILL HELP DEVELOP MVFR CEILINGS BY MORNING. CONFIDENCE IS HIGHEST AT KCNU WHERE MOISTURE IS WELL IN PLACE. A WIND SHIFT WILL MOVE ACROSS THE AREA AS WINDS BECOME WEST-NORTHWESTERLY DURING THE AFTERNOON SUNDAY. ANOTHER CHANCE FOR THUNDERSTORMS EXISTS FOR KCNU LATE SUNDAY AFTERNOON...BUT WITH CONFIDENCE OF COVERAGE AND LOCATION BEING LOW...JUST INCLUDED CB AFTER 2200Z. BILLINGS && .PREV DISCUSSION... /ISSUED 353 PM CDT SAT MAY 21 2011/ UPDATE... SHORT TERM... ZONES HAVE BEEN UPDATED TO REFLECT ISSUANCE OF SVR #318 WHICH IS IN EFFECT TIL 10 PM FOR LINCOLN...SALINE...MARION & CHASE COUNTIES. AS SUCH...WX GRIDS WERE UPDATED TO INCLUDE "SVR" DESCRIPTOR TO EACH OF THESE COUNTIES. PREV DISCUSSION... /ISSUED 300 PM CDT SAT MAY 21 2011/ DISCUSSION... FORECAST HIGHLIGHT: +TSRA STILL LIKELY FOR MOST AREAS FROM TONIGHT THRU WED. TONIGHT-SUNDAY NGT: LITTLE DOUBT TSRA REMAINS PRIMARY FORECAST FOCUS FOR REST OF THE WEEKEND AS HEATING INTERACTS WITH HIGH OCTANE FUEL TO DESTABILIZE AIRMASS THIS AFTERNOON. MLCAPES OVER KICT COUNTRY HAVE INCREASED TO 1,500-2,000 J/KG OVER NEARLY ALL OF CNTRL & ERN KS EARLY THIS AFTERNOON...AN INCREASE OF 500-1,000 J/KG FROM 10AM-1PM. WITH N-S ORIENTED DRYLINE MEANDERING FROM JUST W OF KHYS TO NW OK WHILE WEAK BOUNDARY EXTENDS E ALONG & JUST N OF I-70...TSRA SHOULD INITIATE OVER CNTRL KS THEN SPREAD E & SE OVER AREAS ALONG & NE OF KINGMAN TO WINFIELD. THE TSRA SHOULD DISSIPATE LATE THIS EVENING. FOR SUN & SUNDAY NGT TSRA WOULD BE ENHANCED OVER AREAS ALONG & SE OF KS TURNPIKE AS WEAK MID-LVL SHORTWAVE SCOOTS E OVER KS...THEREBY FORCING WEAK "COLD" FRONT SE THAT MAY REACH KS/OK BORDER SUNDAY NGT WHERE IT SHOULD STALL AS THE MID-LVL WAVE SCOOTS E ACROSS MS VALLEY. AS SUCH HIGHEST POPS (40-50%) HAVE BEEN ASSIGNED TO SE 1/3 OF CWA. LWR-DECK MOISTURE WILL BEGIN TO POOL ALONG THE STALLED FRONT LATE SUNDAY NGT THUS SETTING STAGE FOR WET START TO THE WORK-WEEK. MON-WED: A WEAK NE-MOVG MID-LVL TROF IS SCHEDULED TO ARRIVE KS ON MON WHICH WOULD INDUCE SUBTLE WARM-FRONTOGENESIS ACROSS SRN KS. WITH THE WARM FRONT MOVG SLOWLY N THE HIGH OCTANE FUEL POOLING ALONG THE BOUNDARY WILL LIKEWISE LIFT N. AS SUCH +TSRA WILL INCREASE MARKEDLY FROM MON THRU TUE NGT WITH FLOODING BECOMING A MAJOR CONCERN DURING THESE PERIODS AS A MID-UPR LOW STRENGTHENS AS IT MOVES SE ACROSS KS TO ENHANCE LIFT. BY WED EVENING THE MID-UPR LOW SHOULD MOVE ALONG THE MO/AR BORDER...THEREBY BRINGING AN END TO TS BUT -RA SHOULD PERSIST THRU WED NGT. THU-FRI NGT: PREDOMINANTLY DRY & GRADUALLY WARMER WEATHER IS FORECAST FOR THESE LATER PERIODS AS A RIDGE AXIS...ALBEIT DEAMPLIFYING...MOVES SE OVER THE CNTRL PLAINS. AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU WIDELY SCATTERED CONVECTION IS EXPECTED FROM MID-AFTERNOON THRU EARLY THIS EVENING...MAINLY ACROSS CENTRAL AND SOUTHEAST KANSAS. OCCASIONAL MVFR CIGS WITHIN AND OUTSIDE OF ANY CONVECTION IS EXPECTED IN THESE AREAS AND FOR NOW WILL ONLY MENTION VCTS UNTIL TIMING OF ANY IMPACT IS MORE CERTAIN. OTHERWISE RATHER LIGHT AND AT TIMES CHAOTIC WIND DIRECTIONS WILL AFFECT CENTRAL KANSAS AS THE WEAK SURFACE FRONT MIGRATES EAST FROM NORTH CENTRAL INTO NORTHEAST KANSAS. SOME POTENTIAL FOR MVFR CIGS WILL EXIST LATE TONIGHT INTO SUNDAY MORNING...WITH HIGHEST CONFIDENCE ACROSS SOUTHEAST KANSAS JUST AHEAD OF THE WEAKENING SURFACE FRONTAL BOUNDARY MOVING INTO THE AREA. KED && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 60 89 65 78 / 20 20 30 60 HUTCHINSON 58 88 64 79 / 20 10 20 50 NEWTON 59 87 65 78 / 30 20 30 50 ELDORADO 62 87 66 78 / 30 20 30 60 WINFIELD-KWLD 63 90 67 80 / 10 20 40 60 RUSSELL 56 86 61 79 / 30 10 10 40 GREAT BEND 56 86 62 79 / 30 10 20 40 SALINA 57 86 64 79 / 30 10 20 40 MCPHERSON 58 87 64 79 / 30 10 20 50 COFFEYVILLE 65 85 67 78 / 30 40 50 60 CHANUTE 64 84 67 78 / 30 40 40 50 IOLA 64 84 67 77 / 30 40 40 50 PARSONS-KPPF 64 85 67 78 / 30 40 50 60 && .ICT WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 440 PM CDT SAT MAY 21 2011 KSZ032-033-047>053-067>072-082-083-091>096-098>100-222145- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 440 PM CDT SAT MAY 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS ARE POSSIBLE OVER THAT PART OF CENTRAL KANSAS GENERALLY ALONG...AND NORTHEAST...OF A LINE FROM AROUND LINCOLN TO MARION...WHERE BOTH PING PONG BALL SIZED HAIL AND DAMAGING WINDS OF 60 TO 70 MPH MAY OCCUR. STRONG THUNDERSTORMS CAPABLE OF NICKEL SIZED HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE FOR THE REMAINDER OF THE AREA. THE THUNDERSTORMS WILL END BY MIDNIGHT. FLOODING OF LOW LYING AREAS...SMALL STREAMS AND RIVERS WILL CONTINUE ACROSS PARTS OF LINCOLN COUNTY THIS EVENING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE OVER SOUTHEAST KANSAS SUNDAY AFTERNOON AND EVENING WHERE BOTH QUARTER-SIZED HAIL AND 60 TO 65 MPH GUSTS MAY OCCUR. THUNDERSTORMS CAPABLE OF PENNY-SIZED HAIL AND GUSTS AROUND 50 MPH ARE POSSIBLE FOR MOST OTHER AREAS. STRONG TO SEVERE THUNDERSTORMS WILL SPREAD NORTH AND NORTHWEST OVER ALL AREAS MONDAY AND MONDAY NIGHT WITH THE BETTER CHANCES FOR SEVERE THUNDERSTORMS OCCURRING OVER SOUTH-CENTRAL AND SOUTHEAST KANSAS. THESE THUNDERSTORMS WILL ALSO PRODUCE VERY HEAVY RAINS THAT CAUSE FLOODING. NUMEROUS THUNDERSTORMS ARE FORECAST FOR TUESDAY AND TUESDAY NIGHT AS WELL...FURTHER INCREASING THE FLOODING POTENTIAL. SMALL HAIL AND 50 MPH GUSTS ARE ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING MAINLY ALONG AND EAST OF SALINA TO EL DORADO TO SEDAN LINE. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 650 PM CDT SAT MAY 21 2011 KSZ052-053-220015- CHASE-MARION- 650 PM CDT SAT MAY 21 2011 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CHASE AND MARION COUNTIES... AT 649 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BURNS...OR 17 MILES SOUTH OF MARION...AND MOVING NORTHEAST AT 30 MPH. PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. DUNTEN
The Topeka radar (KTWX), 75 km away, was scanning. The volume nearest the first event began at 00:51 UTC.
2 hail. Local standard time, as filed.
Some hail stones were larger, but size is unknown.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, May 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 304529, 304530.